Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2017, 6:16 PM CDT for Burleigh County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2017, 6:16 PM CDT (23:16 UTC)
- Expired
- Jul 4, 2017, 7:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burleigh County, ND
The radar
The Bismarck radar (KBIS), 45 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WUUS53 KBIS 042316
SVRBIS
NDC015-050015-
/O.NEW.KBIS.SV.W.0037.170704T2316Z-170705T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
616 PM CDT TUE JUL 4 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Burleigh County in south central North Dakota...
* Until 715 PM CDT
* At 616 PM CDT, a severe thunderstorm was located 7 miles south of
Regan, or 20 miles northeast of Bismarck, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Regan around 630 PM CDT.
Wing around 710 PM CDT.
Other locations impacted by this severe thunderstorm include Arena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4692 10059 4712 10070 4733 10040 4732 10012
4699 10012
TIME...MOT...LOC 2316Z 248DEG 13KT 4705 10054
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO3 follow-up statements
357
WWUS53 KBIS 042322
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
622 PM CDT TUE JUL 4 2017
NDC015-050015-
/O.CON.KBIS.SV.W.0037.000000T0000Z-170705T0015Z/
Burleigh ND-
622 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN BURLEIGH COUNTY...
At 622 PM CDT, a severe thunderstorm was located 6 miles south of
Regan, or 21 miles northeast of Bismarck, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Regan around 630 PM CDT.
Wing around 710 PM CDT.
Other locations impacted by this severe thunderstorm include Arena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4692 10059 4712 10070 4733 10040 4732 10012
4699 10012
TIME...MOT...LOC 2322Z 248DEG 13KT 4706 10051
HAIL...1.50IN
WIND...60MPH
$$
SIMOSKO868
WWUS53 KBIS 042353
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
653 PM CDT TUE JUL 4 2017
NDC015-050015-
/O.CON.KBIS.SV.W.0037.000000T0000Z-170705T0015Z/
Burleigh ND-
653 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN BURLEIGH COUNTY...
At 653 PM CDT, a severe thunderstorm was located over Wing, or 24
miles northwest of Steele, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Burleigh County, including the following locations:
Arena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4695 10036 4716 10049 4733 10040 4732 10012
4699 10012
TIME...MOT...LOC 2353Z 254DEG 18KT 4710 10028
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO458
WWUS53 KBIS 050007
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
707 PM CDT TUE JUL 4 2017
NDC015-050015-
/O.CON.KBIS.SV.W.0037.000000T0000Z-170705T0015Z/
Burleigh ND-
707 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN BURLEIGH COUNTY...
At 706 PM CDT, a severe thunderstorm was located 5 miles southeast of
Wing, or 21 miles northwest of Steele, moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Burleigh County, including the following locations:
Arena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4698 10026 4716 10036 4732 10033 4732 10012
4699 10012
TIME...MOT...LOC 0006Z 261DEG 15KT 4710 10018
HAIL...2.00IN
WIND...60MPH
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:01 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 4, 6:01 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 601 PM CDT Tue Jul 4 2017 .UPDATE... Issued at 534 PM CDT Tue Jul 4 2017 Thunderstorms have developed over south central ND and are moving to the southeast. Strongest storms in the south central have developed in a localized area of cape to the north of Bismarck. Updated pops based on latest radar analysis. && .SHORT TERM...(This evening through Wednesday) Issued at 239 PM CDT Tue Jul 4 2017 Hot weather will continue through Wednesday, along with a chance of thunderstorms. Scattered, surface-based thunderstorms are expected to develop in the 20 to 23 UTC time frame from Hettinger northeastward toward the Bismarck/Mandan area. That area is favored for initiation on the nose of the low-level thermal ridge, immediately ahead a pre- frontal wind shift, and in advance of the weak mid-level impulse implied by the area of enhanced cloudiness moving from southeast MT into southwest ND as of 19 UTC. Pre-convective MLCAPE ranges from 1000 J/kg at Hettinger, to 2000 J/kg at Bismarck, and 3000 J/kg at Jamestown. The degree of bouyancy, driven in part by steep low- and mid-level lapse rates, coupled with weak, but veering winds aloft will be sufficient for a few marginally-severe storms with hail and gusty winds. However, overall, the risk will be kept in check by weak deep-layer wind shear, with effective shear magnitudes less than 25 kt. CAMs through the 17 UTC HRRR support this scenario with maximum updraft helicity values generally less than 50 m2/s2 as convection moving eastward, past the Missouri River by 00 UTC, and exiting the James River valley by 06 UTC. The weak cold front moving southward this afternoon is expected to stall along the ND/SD border tonight, then return northeastward as a warm front Wednesday afternoon. A strong thermal ridge will once again flex its muscles eastward into western ND behind that front with 850 mb temperatures of 26 to 28 C from Williston to Bismarck and values around 30 C in southwest ND. Forecast soundings show an impressively-deep well-mixed layer to almost 600 mb, all of which supports highs around 100 F in western and south central ND. Note that record highs are closer to 110 for July 5th, and thus should be safe given currently-forecast thermal fields. The 12 UTC NAM appears reasonable with its low-level dewpoint forecasts east of the north-south oriented warm front given observed trends both ahead of and behind that boundary today. Thus, we expect surface dewpoints in the upper 50s to lower 60s F in central ND Wednesday afternoon and evening in support of weakly-capped MLCAPE upwards of 3000 J/kg. Models unanimously agree on significantly-stronger winds aloft by then with 0-6-km wind shear around 45 kt along with notable anvil-level flow. Forecast soundings from the 12 UTC NAM are therefore strong matches to environments which have produced significant hailstones over 2 inches in diameter. That being said, this threat is conditional on convective initiation, which is not a sure bet given weak mid-level height rises at 500 mb during peak heating. We do, however, believe that high-based, initially-weak convection could emanate from the intensely-heated air mass in western ND by late afternoon, then intensify as it crosses the warm frontal zone in central ND. Moreover, glancing influence from a weak impulse crossing southern Canada could also aide convective initiation in north central ND by Wednesday evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 239 PM CDT Tue Jul 4 2017 Above-normal temperatures and below-normal precipitation will be the theme through the long term forecast period. Amplification of the strong 500 mb ridge centered over the western U.S. late this week will allow somewhat cooler northwest trajectories to develop over our region, resulting in highs mainly in the 80s F Thursday and Friday. However, global ensemble guidance continues to show the ridge shifting back eastward beginning this weekend with yet another period of potential 100 degree weather in the offing by the early to middle part of next week, especially if the 00 and 12 UTC ECMWF runs have anything to say about it. It's worth noting that the vast majority of recent deterministic GFS cycles have been on the far cold edge of 850 mb temperatures from its ensemble and so its numbers may be negatively-influencing blended forecast guidance. Finally, CIPS analog guidance also suggests a generally dry period, as expected with only weak shortwave troughs rounding the 500 mb ridge. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 534 PM CDT Tue Jul 4 2017 Scattered thunderstorms south central should likely be out of KBIS before the 00Z taf issuance. Otherwise maybe a thunderstorm later this evening around KJMS but will likely just add a vcts for a few hours. No other concerns at this time with VFR conditions expected through the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...CJS LONG TERM...CJS AVIATION...TWH
Hazardous weather outlook, Jul 4, 6:08 PM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 608 PM CDT Tue Jul 4 2017 NDZ020-022-023-025-034>037-041-042-044>048-050-051-052315- Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 608 PM CDT Tue Jul 4 2017 /508 PM MDT Tue Jul 4 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms will move out of far southwest and across south central North Dakota this afternoon, and east into the James River valley this evening. A few of the storms could be strong to severe with hail up to the size of quarters and wind gusts as high as 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Still hot for Wednesday. A chance of thunderstorms late Wednesday afternoon and Wednesday evening in central North Dakota. If any storms develop, they could become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters could be needed in a few locations this afternoon and evening. NDZ001>005-009>013-017>019-021-031>033-040-043-052315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- Stark-Slope-Bowman- 608 PM CDT Tue Jul 4 2017 /508 PM MDT Tue Jul 4 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Still hot for Wednesday. A chance of thunderstorms late Wednesday afternoon and Wednesday evening, mainly in central North Dakota. If any storms develop, they could become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 4, 3:35 PM CDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service Bismarck ND 235 PM MDT TUE JUL 4 2017 NDZ042-044-045-042115- Grant ND-Sioux ND-Adams ND- 235 PM MDT TUE JUL 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX... SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES UNTIL 315 PM MDT... At 234 PM MDT, a strong thunderstorm was located 5 miles northeast of North Lemmon, or 6 miles northeast of Lemmon, moving east at 25 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Morristown. Rural areas of far western Sioux and southwest Grant counties. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4595 10222 4606 10225 4622 10173 4594 10167 TIME...MOT...LOC 2034Z 252DEG 22KT 4601 10208 HAMILTON
Special weather statement, Jul 4, 3:53 PM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Bismarck ND 353 PM CDT TUE JUL 4 2017 NDZ034-042115- Morton ND- 353 PM CDT TUE JUL 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORTON COUNTY UNTIL 415 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of St. Anthony, or 20 miles southwest of Mandan, moving east at 15 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Morton County. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4648 10122 4664 10117 4659 10085 4642 10090 TIME...MOT...LOC 2047Z 284DEG 14KT 4656 10109 SIMOSKO
Special weather statement, Jul 4, 4:36 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
436 PM CDT TUE JUL 4 2017
NDZ042-045-042215-
Grant ND-Sioux ND-
436 PM CDT TUE JUL 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SIOUX AND
SOUTHEASTERN GRANT COUNTIES UNTIL 515 PM CDT/415 PM MDT/...
At 435 PM CDT/335 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northwest of
Shields to near Watauga. Movement was east at 25 mph.
Wind gusts to 55 mph will be possible with these storms. Heavy rain,
small hail and frequent lightning is also expected.
Locations impacted include...
Selfridge, Shields, Raleigh, St. Gertrude and Porcupine.
Seek shelter inside a building or vehicle if you are in the path of
these storms.
&&
LAT...LON 4638 10152 4633 10105 4628 10105 4630 10100
4632 10101 4631 10099 4632 10098 4629 10067
4594 10091 4595 10166
TIME...MOT...LOC 2134Z 292DEG 20KT 4630 10133 4596 10155
CJSSpecial weather statement, Jul 4, 5:08 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
508 PM CDT TUE JUL 4 2017
NDZ034-042245-
Morton ND-
508 PM CDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORTON COUNTY UNTIL
545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Flasher, or 24 miles south of Mandan, moving east at 15
mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
St. Anthony.
Seek shelter inside a building or vehicle if you are in the path of
this storm.
&&
LAT...LON 4639 10108 4651 10115 4668 10084 4641 10070
4640 10088 4641 10088 4640 10090
TIME...MOT...LOC 2208Z 249DEG 11KT 4648 10103
CJSSpecial weather statement, Jul 4, 5:24 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
524 PM CDT TUE JUL 4 2017
NDZ035-042315-
Burleigh ND-
524 PM CDT TUE JUL 4 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BURLEIGH COUNTY
UNTIL 615 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lake Harmon, or 9 miles north of Mandan, moving east at
25 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Double Ditch Indian Village.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4692 10091 4700 10090 4698 10054 4692 10048
4688 10056
TIME...MOT...LOC 2223Z 277DEG 21KT 4695 10082
SIMOSKOLocal storm report, Jul 4, 6:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 6 NNE BISMARCK 46.89N 100.73W
07/04/2017 E1.00 INCH BURLEIGH ND TRAINED SPOTTER
QUARTER SIZE HAIL. TIME ESTIMATED BASED ON
RADAR.
&&
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:37 AM CDT | Special Weather Statement | BIS | McLean | 38 min |
| Jul 4, 2:49 PM CDT | Special Weather Statement | BIS | Adams | 41 min |
| Jul 4, 3:35 PM CDT | Special Weather Statement | BIS | Grant | 40 min |
| Jul 4, 3:53 PM CDT | Special Weather Statement | BIS | Morton | 22 min |
| Jul 4, 4:36 PM CDT | Special Weather Statement | BIS | Sioux | 39 min |
| Jul 4, 5:08 PM CDT | Special Weather Statement | BIS | Morton | 37 min |
| Jul 4, 5:24 PM CDT | Special Weather Statement | BIS | Burleigh | 51 min |
| Jul 4, 5:40 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 65 min |
| Jul 4, 6:29 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.